advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Pahoa, Hawaii, USA:

My five year old son has type 1 diabetes and autism, and we have been having trouble with highs and lows. He takes 3 units of Humalog and 5 units of Lente in the morning. Usually at dinner time he does not eat (an autism issue), and his numbers are okay then, so unless he does eat, he usually doesn't get a shot. By bedtime, he is sometimes high, sometimes low. He used to take another unit of Lente at bedtime, but he was switched to NPH because of some afternoon drops. Now he's dropping suddenly all day, even right after eating, even if he only had one unit of NPH the past evening. He shows no symptoms, and even continues to drop even if he has been drinking sodas and eating glucose tablets for 15 minutes or more.

My son's autism makes treatment very hard, because of his lack of communication skills and "picky" eating. He does, however, take shots and blood checks especially well. I've thought about the pump, but it may be difficult for him to wear something like that because of his autism sensitivities. What can we do about these peaks and valleys? His last A1c was about 9.

Answer:

I'm not sure I really have a good answer. It sounds like the usual treatments aren't working. The small doses of insulin seem to be peaking at the wrong times. I guess you might try small doses of Humalog after he eats. You might even have to dilute the Humalog and give a quarter to half unit. I have a couple of moms who do this with toddlers. They give a couple of units of Ultralente and the H when they feed. It is another choice.

LD

[Editor's comment: Actually, given your son's circumstances, a Hemoglobin A1c of 9% isn't all that bad.

Like Dr. Deeb, I have seen many young patients with similar eating difficulties who seem to do very well with basal rate insulin given as Ultralente (which essentially has no peak) twice a day, and then Humalog after meals based on the amount of carb eaten and the amount of insulin necessary to maintain two-hour postprandial blood sugars within a reasonable range.

I agree with you that an insulin pump is probably not a viable option for your son at this point in time, unless you could find a way to place it so he did not have access to the catheter or pump itself. SS]

DTQ-20010201153116
Original posting 13 Feb 2001
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.